Tennessee, 2005

Damaging Wind in Tennessee, July 19, 2005

July 19, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the county. A 45 mph wind gust was recorded at the Tri-Cities Airport in association with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the county. A 45 mph wind gust was recorded at the Tri-Cities Airport in association with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:27 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 2:27 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE JUL 19 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...WEAKLY CAPPED UNSTABLE
AIR MASS TO CONTINUE OVER REGION IN SHORT TERM.  CONVECTION STILL
MORE COMMON IN WESTERN PARTS OF CWA.  THINK THIS TREND WILL CONTINUE
AS SURFACE LEE TROF CONTINUES EAST OF APPS THAT SHOULD LESSEN
COVERAGE OVER WESTERN SIDE OF APPS.  WESTERLY MID LEVEL FLOW IS
HELPING KEEP WESTERN SIDE OF CWA MORE ACTIVE AS STORMS THAT FORM ON
PLATEAU MOVE INTO WESTERN PARTS OF VALLEY DURING PEAK HEATING.

ONLY CHANGES IN TEMPS WERE TO BUMP UP LOW TEMPS TONIGHT 1-3 DEGREES
OVER CENTRAL AND NORTH WHERE TEMPS HAVE NOT COOLED AS MUCH AS MODELS
HAVE HINTED AT FOR THE PAST FEW NIGHTS.

.LONG TERM...(WED NIGHT THROUGH TUE)...MAIN FEATURE OF CONCERN FOR
THE LONG TERM PERIOD IS MASSIVE UPPER RIDGE THAT MODELS AND
ENSEMBLES GENERALLY AGREE WILL BE BUILDING INTO THE SOUTHERN
APPALACHIANS OVER THE WEEKEND. RIDGE WILL BE CENTERED OVER THE
TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS BY EARLY NEXT WEEK.
THIS WILL TEND TO SUPPRESS CONVECTION IN MOST LOCATIONS OF THE
FORECAST AREA WITH THE POSSIBLE EXCEPTION OF THE HIGHER TERRAIN.
THUS HAVE CONTINUED TO CONFINE ANY POPS TO MAINLY THE MOUNTAIN ZONES.

THE OTHER MAJOR EFFECT THIS STRONG UPPER RIDGE WILL HAVE IS WELL
ABOVE CLIMO TEMPS. GFS GUIDANCE PROJECTS 100 FOR CHA ON SATURDAY
WITH MID 90S FOR OTHER FORECAST POINTS IN OUR FORECAST AREA. WILL
TRIM THESE TEMPS SOMEWHAT DUE TO MOIST SOIL CONDITIONS RESULTING
FROM RECENT WIDESPREAD CONVECTION. NEVERTHELESS...VERY WARM
CONDITIONS CAN BE ANTICIPATED AS THIS UPPER RIDGE TREKS THROUGH THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  74  91 /  40  40  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  90  72  89 /  40  40  30  30
OAK RIDGE, TN                       71  90  72  89 /  40  50  30  30
TRI CITIES AIRPORT, TN              68  87  68  88 /  40  40  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/LCM
Hazardous weather outlook, Jul 19, 3:30 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT TUE JUL 19 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EDT (330 AM CDT) TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE AIRMASS WILL REMAIN WARM...MOIST...AND WEAKLY UNSTABLE ACROSS
THE SOUTHERN APPALACHIANS TODAY AND THIS EVENING.  NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TODAY WITH SCATTERED ACTIVITY
EXTENDING INTO THE EVENING HOURS. LOCALIZED MINOR FLOODING IS
POSSIBLE BUT WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH SUNDAY)...

THE MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL CONTINUE WEDNESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DURING MAINLY THE AFTERNOON AND
EVENING. LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE WEDNESDAY.
OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, Jul 19, 2:26 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
07/18/2005                   COCKE              TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED IN AND AROUND THE
            COSBY AREA NORTHEAST TO EDWINA. REPORTED BY NEWPORT
            UTILITIES.

&&

FERRELL
Local storm report, Jul 19, 2:28 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/18/2005                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN IN WARTBURG. ONE TREE DOWN ON HWY 116. ONE
            TREE DOWN ON FLAT FORK RD. BOTH TREES WERE BLOCKING
            TRAFFIC.

0500 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/18/2005                   BRADLEY            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0500 PM     HAIL             CLEVELAND               35.18N 84.87W
07/18/2005  0.88 INCH        BRADLEY            TN   LAW ENFORCEMENT

0535 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
07/18/2005                   COCKE              TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED IN AND AROUND THE
            COSBY AREA NORTHEAST TO EDWINA. REPORTED BY NEWPORT
            UTILITIES.

0615 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/18/2005                   BRADLEY            TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0630 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
07/18/2005                   POLK               TN   UTILITY COMPANY

            TREES AND POWER LINES DOWN.

&&

FERRELL
Local storm report, Jul 19, 3:27 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/19/2005                   MORGAN             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN WARTBURG. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 118 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 19, 4:45 PM EST
Where
Sullivan County, Bristol
Measured
45 kt (52 mph) measured gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -82.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465102.